Skip to main content

Clinical Herbal Interactions with Conventional Drugs: From Molecules to Maladies

Buy Article:

$63.00 plus tax (Refund Policy)

Abstract:

Clinical studies and case reports have identified a number of herb-drug interactions potentiated by the concurrent use of herbal medicines with prescription drugs. The purpose of this paper is to discuss the mechanisms and clinical implications of such herb-drug interactions by reviewing published human studies. Both pharmacokinetic and pharmacodynamic components may be involved in herbdrug interactions, although metabolic induction or inhibition is a common underlying mechanism for many herb-drug interactions. Drugs that have a high potential to interact with herbal medicines usually have a narrow therapeutic index, including warfarin, digoxin, cyclosporine, tacrolimus, amitriptyline, midazolam, indinavir, and irinotecan. Many of them are substrates of cytochrome P450s (CYPs) and/or P-glycoprotein (P-gp). Herbal medicines that are reported to interact with drugs include garlic (Allium sativum), ginger (Zingiber officinale), ginkgo (Ginkgo biloba), ginseng (Panax ginseng), and St. John's wort (Hypericum perforatum). For example, garlic has been shown to increase the clotting time and international normalized ratio (INR) of warfarin, cause hypoglycaemia when taken with chlorpropamide, and reduce the area under the plasma concentration-time curve (AUC) and maximum concentration of saquinavir in humans. Similarly, case reports have demonstrated that ginkgo may potentiate bleeding when combined with warfarin or aspirin, increases blood pressure when combined with thiazide diuretics, and has even led to a coma when combined with trazodone, a serotonin antagonist and reuptake inhibitor used to treat depression. Furthermore, ginseng reduced the blood levels of warfarin and alcohol as well as induced mania if taken concomitantly with phenelzine, a non-selective and irreversible monoamine oxidase inhibitor used as an antidepressant and anxiolytic agent. Lastly, multiple herb-drug interactions have been identified with St. John's wort that involve significantly reduced AUC and blood concentrations of warfarin, digoxin, indinavir, theophylline, cyclosporine, tacrolimus, amitriptyline, midazolam, and phenprocoumon. The clinical consequence of herb-drug interactions varies, from being well-tolerated to moderate or serious adverse reactions, or possibly life-threatening events. Undoubtedly, the early and timely identification of herb-drug interactions is imperative to prevent potentially dangerous clinical outcomes. Further well-designed studies are warranted to address the mechanisms and clinical significance of important herb-drug interactions.





Keywords: CYP; Herb medicine; P-gp; St. John's wort; garlic; ginkgo; ginseng; herb-drug interaction; milk thistle; pharmacokinetics; toxicity

Document Type: Research Article

DOI: https://doi.org/10.2174/092986711797535317

Publication date: 2011-11-01

More about this publication?
  • Current Medicinal Chemistry covers all the latest and outstanding developments in medicinal chemistry and rational drug design. Each issue contains a series of timely in-depth reviews written by leaders in the field covering a range of the current topics in medicinal chemistry. Current Medicinal Chemistry is an essential journal for every medicinal chemist who wishes to be kept informed and up-to-date with the latest and most important developments.
  • Access Key
  • Free content
  • Partial Free content
  • New content
  • Open access content
  • Partial Open access content
  • Subscribed content
  • Partial Subscribed content
  • Free trial content
Cookie Policy
X
Cookie Policy
Ingenta Connect website makes use of cookies so as to keep track of data that you have filled in. I am Happy with this Find out more